INTRODUCTION: Metformin is a biguanide used to treat diabetes mellitus (DM). Metformin-associated lactic acidosis (MALA) carries a high mortality and can occur in patients with renal failure from drug bioaccumulation. Reversible vision loss is a highly unusual, rarely reported complication of MALA. We present a case of a patient whose serum metformin concentration was unusually high and associated with vision loss.
CASE REPORT: A 60-year-old woman presented to an outside hospital emergency department with acute vision loss after being found at home confused, somnolent, and hypoglycemic, having last being seen normal two days prior. She reported vomiting and diarrhea during that time and a recently treated urinary tract infection. The visual loss resolved with continuous renal replacement therapy.
CONCLUSION: This novel case of a patient with Type II DM prescribed metformin and insulin who developed reversible vision loss while suffering from MALA highlights the potential for vision loss in association with MALA.
Published In/Presented At
Koons, A., Amaducci, A. M., & Katz, K. D. (2021). Reversible total vision loss caused by severe metformin-associated lactic acidosis: A case report. Clinical Practice and Cases in Emergency Medicine, 5(2), 206–209. https://doi.org/10.5811/cpcem.2021.3.51141
Department of Emergency Medicine